Is it possible to overdose on nyquil




















Measure content performance. Develop and improve products. List of Partners vendors. Over-the-counter OTC cough and cold medicines are widely available, low-cost, and, in many cases, highly effective in providing relief from upper respiratory infection and flu symptoms. While these are all notable pluses and self-treating such an illness is not unreasonable, these medications—like others—carry a risk of overdosing.

This is a serious situation for adults and an even more worrisome one for children. The overdosing of OTC cold and flu remedies is often accidental—due to, for example, misreading product labels or self-determining dosing—but is nevertheless dangerous. These medications area also intentionally abused by some. In fact, this is a growing concern among public health officials who report an increase in the recreational use of these products. Overdosing on OTC cold and flu medications can happen when someone ignores dosing recommendations and takes whatever dose they deem necessary, or larger or more frequent doses in an effort to overcome illness faster.

In addition, it can also occur from simple human error: misreading a product label or not measuring out a dose correctly. Using these medications with alcohol can also lead to overdosing. But it most often occurs when someone takes several different OTC cold and flu remedies without realizing they contain some of the same ingredients.

For example, if you were to take a multi-symptom medication like NyQuil along with Tylenol or Tylenol Extra Strength for fever and pain, you could easily overdose on acetaminophen contained in both products. Taking too much acetaminophen can potentially cause liver damage , the risk of which is increased if alcohol is consumed.

This is only one such example. The overconsumption of other drugs found in cold and flu remedies, such as dextromethorphan, pseudoephedrine , and antihistamines , also pose health risks. By reading the product labels, avoiding the co-administration of remedies with the same ingredients, and limiting yourself to the recommended dose, you can greatly reduce the risk of accidental overdose. Ultimately, the safest way to manage OTC treatment is to take single-ingredient medications only.

A report in the journal Pediatrics in Review concluded that OTC preparations are no more effective in treating cough and cold symptoms compared to placebo and that the products have yet to be proven to be safe and effective in young children. Moreover, the U. Food and Drug Administration FDA advises against the use of these medications in children under 2 and asserts that most children will recover from cold and flu on their own without the need for medicine.

In other words, a potential risk of overdose in young people is not worth the potential benefit you seek unless otherwise directed by a doctor. Though you may never anticipate a cold and flu medication overdose, they can easily happen. It's important to recognize the signs of overdose should one occur.

Symptoms of a potential overdose of OTC cold and flu medication include:. Call Poison Control at and seek emergency care if you think you've given yourself or your child too much cold and flu medication. In the past, codeine and alcohol contained in many OTC cough syrups were abused by some for the euphoric and calming effects they could deliver. In response to public health warnings, alcohol has now been removed from most OTC remedies, while codeine has been reclassified as a Schedule II controlled substance when used in products containing more than 90 milligrams mg per dosage unit.

With the removal of these products from market shelves, some younger people have turned to OTC cold, cough, and flu remedies containing dextromethorphan DMX , an opiod, for a cheap and easy high. These products are readily available throughout the United States in syrup, tablet, and powder form. Do not crush, chew, or break an extended-release tablet. Swallow it whole.

Breaking the pill may cause too much of the drug to be released at one time. Measure liquid medicine with the dosing syringe provided, or with a special dose-measuring spoon or medicine cup. If you do not have a dose-measuring device, ask your pharmacist for one. Drop the effervescent tablets into a glass of water at least 4 ounces, or one-half cup. Stir this mixture and drink all of it right away.

Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days or 5 days if treating a child , if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken this medicine within the past few days. Since this medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose.

Do not take extra medicine to make up the missed dose. The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness.

Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Health Topics. Health Tools. Generic Name: Acetaminophen, dextromethorphan, doxylamine, and phenylephrine. Reviewed: June 23, Acetaminophen is a pain reliever and fever reducer. Cold Symptoms. Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially: liver disease, cirrhosis, a history of alcoholism, or if you drink more than 3 alcoholic beverages per day; heart disease, coronary artery disease; blockage in your digestive tract stomach or intestines ; bladder obstruction or other urination problems; glaucoma; pheochromocytoma tumor of the adrenal gland ; overactive thyroid; or if you take potassium Cytra, Epiklor, K-Lyte, K-Phos, Kaon, Klor-Con, Polycitra, Urocit-K.

Side Effects. Dissolving epsom salts in water to use as a laxative is approved by the FDA, but epsom salts can cause some serious side effects. Always consult with your doctor before trying any treatment, even one so seemingly harmless as epsom salts. Teens are extracting the DXM from the syrups to take as a powder or pills, which is making overdosing on cold medicine much more common. Don't ignore the dangers of over-the-counter medications.

Talk to your doctor to make sure you aren't conflicting doses and do your research before taking more than one medication. Always follow the directions before taking any sort of medication, and be sure to keep an eye on your children to make sure they aren't abusing these potentially dangerous drugs. Actions Facebook Tweet Email. Sign up for the Lunchtime Headlines Newsletter and receive up to date information.



0コメント

  • 1000 / 1000